I have been taking xanax and now klonopin for over seven years I really want to wean off but still find myself still anxious and even depressed. I am not on an anti depressant. I was taking klonopin 1mg twice a day now 1mg once a day breaking them down but find myself getting nervous about running out. I actually signed up for a free research study regarding anxiety and depression and I go tomorrow but not sure if I want to try out new drugs which is usually what these studies are for. Any suggestions?
Discontinuing the medications that have controlled your anxiety for over 7 years is a big step, so your nervousness is understandable, scartey53.
Despite what you may have read, it is possible to wean off benzodiazepines with manageable withdrawal symptoms. Perhaps the best evidence for this is that epileptics, who typically take benzodiazepines in much higher doses than usually prescribed for anxiety, have few problems discontinuing these medication. 10mg Klonopin (clonazepam) is an average anti seizure dose and 20mg this is not rare.
But you need to prepare before weaning off benzodiazepines (or antidepressants for that matter). How will you manage a return of anxiety if it occurs, not just while weaning, but also in the months or years ahead? Unfortunately, anxiety disorders tend to recur so you need to devise strategies to cope with this ahead of time. If you haven't discussed discontinuing the Klonopin with your physician, please do so. He/she should be able to advise you of your post Klonopin treatment options and give advice on how to wean off the drug.
You may find it easier to reduce your daily dose using the liquid formulation of Klonopin than trying to cut the tablets down to ever smaller doses. An alternative is to switch to diazepam (Valium). 1mg Klinopin is equal to about 20 mg Valium, which is available in 2mg tablets that are also physically larger and therefore easier to cut (BTW-buy a pill cutter, they are easier to use than a knife and less bloody). Valium also has a slightly longer half-life which tends to smooth out withdrawal effects. It is also available as a liquid.
I strongly urge you not to wean off the Klonopin while taking part in a drug trial, even if the researchers agree with this, which no competent research should. I'm surprised you've been considered given you are taking other anti anxiety medication. The problem is that you won't be able to differentiate withdrawal symptoms from the possible side-effects of the new medication.
NOTICE: The information provided on this site is not a substitute for professional medical advice,
diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your
physician or other qualified health provider because of something you have read on Wellsphere.
If you have a medical emergency, call your doctor or 911 immediately.